We welcome your letters to DINET's Medical Advisors. Please be aware that the information provided is not meant to be a diagnosis or medical advice. It is provided to give you background information to discuss with your medical team and general information to keep you well informed about dysautonomia disorders. If you have a question for our advisors, please send to firstname.lastname@example.org
Question from member FIONA:
I have been recently diagnosed with Dysautonomia following many years of periodic symptoms. I don’t fit into any specific category at the moment although I also suffer from adrenaline surges which suggest an overactive SNS. My body literally crashed last September and I have been desperately trying to deal with my daily symptoms since then. My TTT showed unstable fluctuations in my BP although I didn’t pass out. I still await blood results for lying/standing norepinephrine levels.
I’m emailing your team as my most worrisome and debilitating symptoms are now from Orthostatic headaches. Once upright, I quickly feel discomfort/pressure/pain in the back of my neck and head. This intensifies and I then feel weak in my extremities, slightly nauseous and need to lie down immediately. If I don’t lie down fast enough, my SNS triggers adrenaline surges which spike my BP, raise my HR, flush my face and cause me to feel terror as if my head will explode. The intensity and duration of these surges is unpredictable and I always feel exhausted afterward.
I’m especially concerned as my ability to remain upright has slowly decreased over the past few weeks due to this headache issue. It’s now difficult to even walk a few steps without the head pressure feeling. In addition, I have suffered from painful shoulder muscles for many years. My other Dysautonomia symptoms wax and wane but this is quite unbearable. I also suffer from migraines and am perimenopausal.
Have you a likely explanation for why these headaches are occurring? Is my brain simply starved of oxygen? I’m guessing that my SNS is then acting in an overcompensatory manner? Have you any advice on coping mechanisms? I just don’t know what my new normal is or how to begin to work through this.
Any help/advice greatly appreciated.
Answer from Dr. Satish Raj:
I am sorry to hear you are unwell.
Headaches are commonly seen in patients with various autonomic disorders, and they can be difficult to manage. I do not think that these are due to the brain not getting enough oxygen. That can lead to loss of consciousness and not "pain".
I would suggest that it is important to make sure that your BP is adequately supported. If you are dropping your BP or perfusion, that could certainly account for the shoulder pain on standing and maybe head/neck pain.
Another consideration is that there are some patients that can develop spontaneous leaks of their cerebrospinal fluid. The headaches are like "spinal headaches" that people can experience sometimes after epidurals that go poorly. These can be hard to diagnose, but one can start by looking at an MRI of the brainstem and occasionally doing a myelogram (contrast into the spinal canal to look for leaks). The treatment often starts with attempts at a "blood patch" (blood injection into the spinal canal to try to clot and "patch" the hole). Unfortunately, they are often less effective in this condition with the spontaneous leaks than in patients where a needle caused the hole. Some patients also get better for several days and then get worse again. However, some do get better.
Dr. Satish Raj
Dr. Satish R. Raj MD, MSCI, FPCPC
Associate Professor of Cardiac Sciences
Libin Cardiovascular Institute of Alberta
University of Calgary | Vanderbilt University
Question from member Jan:
My cardiologist said I have dysautonomia. My BP is both very low with passing out or very high eg 220/125. In the last 12 months, my high BP has caused some heart damage, left ventricular thickening, left atrial enlargement, mitral valve regurgitation.
A geneticist last year said I meet all the criteria for EDS hypermobility Syndrome with the exception of high as well as low bp. I also have chronic secretory diarrhea which appears to have some autonomic component. This does not match the criteria for EDS. Had a normal nerve conduction test.
My problem is how to treat labile bp so that treatment doesn’t worsen passing out. My treatment at present is to take a small amount of short-acting bp reducing medicine if bp over 180 sustained for 1 hour, max 3in one day. However, on the occasion, I took two in one day I was on the floor and bp extremely low for hours.
Most information on dysautonomia is about dropping bp. Are you aware of my problem and any advice on management?
Answer from Dr. Nicholas Tullo:
The term “dysautonomia” includes many different disturbances of the part of the nervous system that controls heart rate and blood pressure. However, many factors affect blood pressure other than the autonomic nervous system. These factors include the total amount of blood and fluid in your circulatory system, the strength of your heart’s contraction, and the health of your venous system. The veins become an important issue because a significant portion of a person’s circulating blood volume can wind up pooled in the veins of the legs and even the lower abdominal cavity. The body’s ability to maintain a normal blood pressure depends heavily on how much blood is getting back to the heart since the heart has to be able to fill properly (“what goes in must come out”). When most of the blood is in the “wrong place” (stuck in the lower parts of the body) the blood pressure can drop dramatically. Chronic diarrhea represents an excessive amount of fluid loss that tips the scales towards being a little dehydrated, which just compounds the problem. Hypertension may be a manifestation of age (stiff blood vessels) and “essential hypertension,” which is probably a genetic abnormality in the hormonal control of blood vessel constriction.
Ultimately, maintaining an adequate fluid intake is key to avoiding hypotension. People with blood pressure instability should be taking in at least 2-3 liters of fluid per day (maybe more). Having EDS may affect the elasticity of the veins and exaggerate the pooling that goes on when a person stands up for more than a few minutes. External ways to reduce blood pooling includes thigh-high or waist-high compression hose or abdominal binders. They can make a big difference.
Hypertension needs to be treated with medications because of the potential organ damage that comes with excessively high blood pressures. Unfortunately, there is no one medication that solves the problem, and many patients with such an unstable blood pressure have to monitor it closely and make day-to-day adjustments in their meds (like you are doing). It is very important to avoid hypertension at night during sleep, since that induces an increase in urine production at night, leading to very wide blood pressure changes in the early morning hours. Sleeping with the head of your bed elevated 4-6 inches may help reduce nighttime urine production as well. Sometimes it’s a juggling act to have to take medications like fludrocortisone and midodrine to prevent hypotension, but taking hypertension meds… usually something long-acting in the morning and perhaps short-acting like nifedipine or nitrates to take later on if the blood pressure gets too high. You need to find a doctor nearby who is willing to work with you and help you devise a medication strategy that will help you keep your blood pressure in an acceptable range. Generally, daytime blood pressures in the 140-160 mmHg range may be reasonable in patients who are prone to severe orthostatic drops in order to avoid symptoms such as fainting.
Best of luck!
Nicholas G. Tullo, MD, FACC, FHRS
New Jersey Center for Fainting
Question from member Megan:
Hello there! I wanted to ask a question about Beta Blockers use and Dysautonomia. We have malfunctions of our Autonomic Nervous System and my understanding is that Beta Blockers may increase the amount of Beta-Adrenergic receptors. It seems as though this would then make it more difficult to ever withdraw the Beta Blockers because withdrawal would cause a massive adrenergic response until the receptors down-regulated.
It would make it difficult to know when Beta Blockers were no longer needed. The Nervous System is already not functioning properly and then it is stressed even more when the medication is withdrawn. What are your thoughts on that?
Answer from Dr. Svetlana Blitshteyn:
Beta-blockers may cause an indirect upregulation of the beta-adrenergic receptors in response to blocking of the beta receptors, but in our experience, beta blockers are excellent for many patients with POTS, chronic headache, anxiety, chest pain and intermittent tachycardia at rest. We have not observed patients having difficulty weaning off or stopping beta blockers when their symptoms no longer necessitate the use of beta blockers. Dysautonomia is not a static disorder; it can change in the type and severity of symptoms over a period of months to years. Many patients may use beta blockers for extended periods of time, then wean off or switch to other medications if the use of beta blockers is no longer needed or preferred. We have not observed major deterioration in symptoms when a decision to stop or wean off beta blockers is made appropriately by the specialist and the patient.
Svetlana Blitshteyn, MD
Director and Founder of Dysautonomia Clinic and Amherst Neurology
Clinical Assistant Professor of Neurology
University at Buffalo School of Medicine and Biomedical Sciences
Edited by edriscoll
There are no comments to display.
Join the conversation
You can post now and register later. If you have an account, sign in now to post with your account.